Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 5, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 29, 2010, 6:23 PM CDT for Dakota County, Goodhue County, Rice County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2010, 6:23 PM CDT (23:23 UTC)
- Expired
- Apr 29, 2010, 7:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dakota County, MN, Goodhue County, MN, Rice County, MN
The radar
The Minneapolis radar (KMPX), 51 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 359 m²/s²
- 0-3 km storm-relative helicity
- 381 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
797 WUUS53 KMPX 292323 SVRMPX MNC037-049-131-300015- /O.NEW.KMPX.SV.W.0005.100429T2323Z-100430T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 623 PM CDT THU APR 29 2010 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN DAKOTA COUNTY IN EAST CENTRAL MINNESOTA... WEST CENTRAL GOODHUE COUNTY IN SOUTHEAST MINNESOTA... EAST CENTRAL RICE COUNTY IN SOUTH CENTRAL MINNESOTA... * UNTIL 715 PM CDT * AT 621 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BRIDGEWATER...OR ABOUT 8 MILES NORTH OF FARIBAULT...AND MOVING NORTHEAST AT 40 MPH. LOCATIONS IN THE WARNING INCLUDE... DUNDAS... NORTHFIELD... STANTON... RANDOLPH... HAMPTON... NEW TRIER... VERMILLION... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4476 9296 4467 9276 4436 9316 4442 9328 TIME...MOT...LOC 2323Z 218DEG 34KT 4441 9320 WIND...HAIL 60MPH 1.00IN $$
1 follow-up statement
459
WWUS53 KMPX 292348
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
648 PM CDT THU APR 29 2010
MNC131-292358-
/O.CAN.KMPX.SV.W.0005.000000T0000Z-100430T0015Z/
RICE MN-
648 PM CDT THU APR 29 2010
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RICE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4453 9312 4469 9291 4467 9276 4451 9297
4452 9303 4448 9304
TIME...MOT...LOC 2348Z 238DEG 36KT 4458 9287
$$
MNC037-300015-
/O.CON.KMPX.SV.W.0005.000000T0000Z-100430T0015Z/
DAKOTA MN-
648 PM CDT THU APR 29 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DAKOTA COUNTY UNTIL 715 PM CDT...
AT 646 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR NEW TRIER...OR 14 MILES WEST OF RED
WING...MOVING NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN DAKOTA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...AND DEADLY LIGHTNING. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
&&
LAT...LON 4453 9312 4469 9291 4467 9276 4451 9297
4452 9303 4448 9304
TIME...MOT...LOC 2348Z 238DEG 36KT 4458 9287
WIND...HAIL 60MPH <.75IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:31 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Apr 29, 3:31 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
331 PM CDT THU APR 29 2010
.DISCUSSION...
FORECAST CONCERN REMAIN CONVECTIVE CHANCES FOR THE EVENING. SOME
CLEARING DEVELOPING BEHIND SFC CDFNT OVER SOUTHWEST MN. LATEST
MESOSCALE ANALYSIS SHOWING DESTABILIZATION DEVELOPING OVER SC MN
AND THIS APPEARS TO BEST LOCATION FOR DEVELOPMENT FROM NOW THROUGH
00Z. THEREAFTER...AXIS SHIFTS AND WEAKENS. LOOKS LIKE BEST
POTENTIAL WOULD BE FROM HAIL...WITH SHEAR AND INSTABILITY GREATEST
INTO SC MN. STEEP LAPSE RATES WORKING EAST WITH THE BNDRY AS WELL
INTO THE EVENING. ACTIVITY IF IT DOES DEVELOP WILL WORK EAST AND
WILL BE QUITE SCT PER TREND OF THE LATEST AVBL HRRR. ALL MODEL
POINT TO ANOTHER IMPULSE RIDING NORTHEAST AND CONTINUING THREAT OF
TSRA OVER THE EASTERN CWA AFTER 06Z FRI. WILL CONTINUE HIGHEST POPS
THERE OVERNIGHT.
WINDS ARE DIMINISHING OVER SC MN...AHEAD OF SFC FNT. THIS AFTER
EARLIER GUSTS 45-49 MPH OCCURRED ALONG I90 NEAR KAEL. WILL LET
THIS RIDE FOR NOW...AND WILL EXPIRE AT 6 PM.
ACTIVITY FOR FRIDAY WILL BE DEPENDANT ON TIMING OF NEXT MAIN WAVE
THAT LIFTS NORTHEAST AS UPPER CIRCULATION PIVOTS. THIS SHOULD
BRING IN ANOTHER GOOD THREAT OF TSRA OVER EASTERN AREAS INTO
TOMORROW AFTERNOON AND EVENING. FAIRLY UNSTABLE...AND EACH MODEL
RUN DOES INCREASE THIS SOMEWHAT. MAIN THREAT IF IT OCCUR WILL BE
FORM HAIL.
SYSTEM LIFTS FARTHER NORTH INTO SOUTHERN CANADA SAT AND SUNDAY.
STILL BE CLOSE ENOUGH FOR SMALL THREAT OF SHOWERS NORTHERN CWA
BOTH DAYS...SO DID LEAVE THAT IN THE PICTURE FOR NOW. SHOULD BE
COOLER AS WELL WITH THE TROUGH OVER THE NORTH.
LONGER TERM IS SHOWING SOME GREAT UNCERTAINTY WITH DEVELOPMENT OVER
WESTERN CONUS TROUGH AND HOW AMPLIFIED PATTERN WILL BE. EXTENDED
DISCUSSION COMMENTED THAT THE 00Z ECMWF WAS A BETTER COMPROMISE AT
THIS TIME FOR THE PERIOD. DID COMPROMISE A BIT WITH THE FRONT AND
DIDNT GO QUITE AS WARM AS THE ECMWF WAS INDICATING - MAINLY TUE/WED
PERIOD OF THE FORECAST. MENTION SMALL CHANCE TSRA MOVING SOUTH WITH
THE FRONT BUT TRAILED INTO THU THE ECMWF WAS NOT INDICATING
SIGNIFICANT TROUGH...LESS AMPLIFIED DURING THE PERIOD. GUIDANCE HAD
SLGT CHANCE POPS PRETTY MUCH THROUGHOUT THE PERIOD...AND TRIED TO
PLACE THIS IN THE BEST CHANCE OF OCCURRING.
&&
.AVIATION.../18Z TAF ISSUANCE/
MAIN SHORT TERM CONCERN IS HOW MUCH SHOWER ACTIVITY WE SEE BEFORE
SUNSET ACROSS MOST OF MN. CURRENT SATELLITE AND RADAR IMAGERY
SHOWS ALL QUIET ACROSS ALL OF MN WITH THE EXCEPTION OF THE NORTHERN
AND EXTREME WESTERN PARTS OF OUR STATE. WHILE DEW POINTS ARE
INCREASING IN SOUTHERN MN AHEAD OF THE LOW PRESSURE AREA LOCATED
IN EASTERN SD...LAYER RELATIVE HUMIDITY IS DECREASING ACROSS THE
SOUTH AND SOUTHEAST AREAS OF MN. THUS CONCERNED ABOUT THE AMOUNT
OF SHOWER ACTIVITY BEFORE SUNSET. HIGH RESOLUTION MODEL ALSO SHOWS
THE INITIATION OF CONVECTION BECOMING MORE DIFFICULT AS WE
APPROACH 00Z AND SIMULATED REFLECTIVITY HAS A WIDELY SCATTERED
LINE...AT BEST...OF CONVECTION MOVING EAST THOUGH EASTERN MN AND
WESTERN WI AROUND 23Z...AHEAD OF THE COLD FRONT THAT WILL BE IN
CENTRAL MN MOVING EAST AT THAT TIME. BY 12Z THE FRONT WILL MOVE TO
THE MN-WI BORDER WITH AN ASSOCIATED LOW PRESSURE AREA. THE NEXT
WAVE WILL MOVE THROUGH THE AREA AFTER 05Z AND BRING MUCH BETTER
CHANCES FOR -SHRA AND SOME LOWER CEILINGS...ESPECIALLY AFT 12Z
WHEN THE POSSIBILITY EXISTS FOR CIGS BLO 030. SOME UNCERTAINTY TO
THE DEGREE OF SHRA ON FRIDAY AND CIG HEIGHTS. UPPER LEVEL JET IN
EXCESS OF 140KTS IS ON ITS WAY. MAY SEE MORE SHOWER ACTIVITY THAN
TAF ADVERTISES.
KMSP...GUSTY SOUTHEAST WINDS TO 22 KTS WILL DECREASE AFT 20Z. MAY
SEE A SINGLE SHOWER AROUND 00Z OTHERWISE EXPECT CIGS AROUND 040
AND BKN-OVC. DO NOT EXPECT THUNDER AND WOULD NOT BE SURPRISED TO
SEE IT COMPLETELY DRY UNTIL 05Z. -SHRA MOVES IN AFT 12Z AND EXPECT
PERIODS OF -SHRA THROUGH 17Z WITH MORE WIDESPREAD SHOWER ACTIVITY
AFT 17Z AS ANOTHER WAVE MOVES THROUGH.
WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BLUE EARTH-
BROWN- FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-MARTIN-NICOLLET-RICE-
STEELE-WASECA-WATONWAN.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BLUE EARTH-BROWN-
FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-MARTIN-NICOLLET-RICE-
STEELE-WASECA-WATONWAN.
WI...NONE.
&&
DWE/DRLHazardous weather outlook, Apr 29, 11:35 AM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1135 AM CDT THU APR 29 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 301200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1135 AM CDT THU APR 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL AND CENTRAL MINNESOTA THIS AFTERNOON IN ADVANCE OF A FRONTAL SYSTEM. LATER IN THE AFTERNOON AND INTO THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS IOWA AND NEBRASKA AND RACE NORTHEAST ACROSS SOUTHERN MINNESOTA. DUE TO STRONG WINDS ALOFT AND MODEST INSTABILITY...SOME OF THE STORMS COULD APPROACH SEVERE LIMITS FOR MAINLY SOUTH CENTRAL MINNESOTA...AND A SMALL AREA OF EAST CENTRAL MINNESOTA BEFORE MIDNIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND STRAIGHT LINE WINDS. INSTABILITY WILL QUICKLY DECREASE DURING THE EVENING WHICH WILL LIMIT SEVERE THUNDERSTORM POTENTIAL AFTER MIDNIGHT. HOWEVER...GUSTY WINDS AND HAIL WILL ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY DEVELOP ACROSS WEST CENTRAL WISCONSIN FRIDAY AFTERNOON DUE TO MODEST INSTABILITY AND STRONG WINDS ALOFT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY ACROSS SOUTH CENTRAL AND PORTIONS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. DRL
In the hours before
Special weather statement, Apr 29, 6:04 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
604 PM CDT THU APR 29 2010
MNZ070-076-077-292345-
DAKOTA-LE SUEUR-RICE-
604 PM CDT THU APR 29 2010
AT 600 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MORRISTOWN. THIS STORM WAS MOVING NORTHEAST AT 35
MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WARSAW.
FARIBAULT.
RUSKIN.
BRIDGEWATER.
NORTHFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4447 9349 4448 9306 4420 9316 4420 9337
4420 9354
TIME...MOT...LOC 2305Z 216DEG 32KT 4425 9341The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 9:39 AM CDT | Wind Advisory | MPX | Blue Earth, Brown, Faribault, Freeborn, Goodhue, Le Sueur and 6 more | 8 hr |
| Apr 29, 6:04 PM CDT | Special Weather Statement | MPX | Rice | 41 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.